Hail, Washington
- When
- May 11, 1:45 AM CST
- Where
- Washington County, Swiftwater
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.350, -91.067
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 10, 10:22 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1122 PM CDT SAT MAY 10 2003 ILL DO A QUICK UPDATE TO THE TEXT FORECAST (AND SFPMS) TO INCLUDE TORNADO WATCH NUMBER 353 AND TO REMOVE ANY TIME-DATED REFERENCES. NO OTHER CHANGES ARE ANTICIPATED AT THIS TIME. BUTTS .......... PREVIOUS DISCUSSION .......... 1011 PM CDT SAT MAY 10 2003 A FORECAST UPDATE IS NOT NEEDED AT THIS TIME. LATEST SURFACE AND AREA RADAR ANALYSIS HAVE A COLD FRONT FROM JUST WEST OF QUINCY ILLINOIS...TO HARRISON ARKANSAS...TO JUST SOUTH OF MCALESTER OKLAHOMA. SHOWERS AND THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED AHEAD OF THE FRONT ACROSS THE MID-MISSISSIPPI VALLEY. THE FRONT IS STILL ON TRACK TO MOVE THROUGH THE REGION SUNDAY. IT SHOULD THEN STALL BRIEFLY...BEFORE MIGRATING BACK NORTH TOWARD MID-WEEK. AS FAR AS ANY SEVERE POSSIBILITY FOR OUR NECK OF THE WOODS...I CANT RULE OUT AN ISOLATED SEVERE STORM (ESPECIALLY ACROSS THE NORTHWESTERN SECTIONS) OVERNIGHT AS THE FRONT MOVES INTO THE AREA. TONIGHTS JACKSON SOUNDING HAS A CAPE OF ABOUT 3000 JOULES/KG... LIFTED INDEX OF -7...AND PRECIPITABLE WATER VALUES OF ABOUT 1.65 INCHES. SHORT-RANGE MODELS ALSO SHOW SOME ENHANCED UPWARD VERTICAL MOTION ON THE RIGHT ENTRANCE REGION OF THE UPPER JET...IN THE VICINITY OF THE SQUALL LINE...AS THE UPPER-LEVEL SYSTEM PULLS OUT. THERE IS A SMALL (1-2 DEGREE) CAP ABOVE THE BOUNDARY LAYER...BUT THIS SHOULDNT REALLY HINDER ANY CONVECTION. SO...I THINK THERE COULD BE SOME SHOWERS/STORMS JUST AHEAD OF THE FRONT. HOWEVER... MOST OF THE DYNAMICAL SUPPORT IS HEADING WELL NORTH. POINT OF THE STORY...WE CANT RULE OUT AN ISOLATED SEVERE STORM ACROSS THE NORTHERN COUNTIES...BUT THE GREATER RISK SHOULD BE NORTH OF THE FORECAST AREA. I HAVE DONE SOME MINOR UPDATES TO THE GRIDDED FIELD TO ACCOUNT FOR OBSERVATIONAL TRENDS...BUT THE END RESULT SHOULD NOT CHANGE. ISC GRIDS HAVE BEEN SENT AND POSTED TO THE WEB. AN UPDATE TO THE TEXT FORECAST WILL LIKELY BE PERFORMED CLOSER TO MIDNIGHT TO REMOVE ANY MIDNIGHT WORDING. .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 121 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI TO BASTROP LOUISIANA LINE. THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT MOVES IN FROM THE NORTHWEST. ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE WINDS. ...NON PRECIPITATION... BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST. WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON AREA LAKES. THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60 MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE. DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE THUNDERSTORMS. ...DAYS FOUR THROUGH SEVEN... A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY DEPICT THE MOST FAVORABLE LOCATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354610, 5354611, 5354609, 5354608, 5354607.